Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 142, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 13, 2021, 3:14 PM EDT for Butler County, Lawrence County, Mercer County, Pennsylvania. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2021, 3:14 PM EDT (19:14 UTC)
- Expired
- Jul 13, 2021, 3:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, PA, Lawrence County, PA, Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 59 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 3:16 PM EDT | TSTM WND DMG | New Castle, PA | MULTIPLE TREES AND POWER LINES DOWN |
| Jul 13, 3:29 PM EDT | TSTM WND DMG | Volant, PA | TREES DOWN ON OLD MERCER ROAD. |
| Jul 13, 3:40 PM EDT | TSTM WND DMG | 1 Ne London, PA | EMERGENCY MANAGEMENT REPORTED SEVERAL TREES AND WIRES DOWN IN THE AREA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
118
WUUS51 KPBZ 131914
SVRPBZ
PAC019-073-085-131945-
/O.NEW.KPBZ.SV.W.0142.210713T1914Z-210713T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
314 PM EDT Tue Jul 13 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southern Mercer County in northwestern Pennsylvania...
Lawrence County in western Pennsylvania...
Northwestern Butler County in west central Pennsylvania...
* Until 345 PM EDT.
* At 314 PM EDT, a severe thunderstorm was located over New Castle,
moving north at 40 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
New Castle... Hermitage...
Grove City... New Wilmington...
Oakwood... New Castle Northwest...
Mercer... New Beaver...
Pulaski... Bessemer...
West Middlesex... Plain Grove Township...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 105 and 122.
Interstate 80 in Pennsylvania between mile markers 4 and 23.
Interstate 376 in Pennsylvania between mile markers 4 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4087 8021 4093 8049 4125 8044 4128 8019
4116 8003
TIME...MOT...LOC 1914Z 200DEG 35KT 4099 8032
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
691
WWUS51 KPBZ 131928
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
328 PM EDT Tue Jul 13 2021
PAC019-073-085-131945-
/O.CON.KPBZ.SV.W.0142.000000T0000Z-210713T1945Z/
Mercer PA-Lawrence PA-Butler PA-
328 PM EDT Tue Jul 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHERN MERCER...NORTHERN LAWRENCE AND NORTHWESTERN BUTLER
COUNTIES...
At 327 PM EDT, a severe thunderstorm was located near New Wilmington,
or 9 miles west of Grove City, moving north at 40 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
New Castle... Hermitage...
Grove City... New Wilmington...
Oakwood... New Castle Northwest...
Mercer... Pulaski...
West Middlesex... Plain Grove Township...
South New Castle... Harlansburg...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 105 and 122.
Interstate 80 in Pennsylvania between mile markers 4 and 23.
Interstate 376 in Pennsylvania between mile markers 4 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing widespread wind damage. Seek shelter inside a
sturdy structure and stay away from windows!
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4092 8018 4099 8048 4125 8044 4128 8019
4116 8003
TIME...MOT...LOC 1927Z 200DEG 35KT 4112 8026
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:47 PM EDT, 27 minutes earlier.
Area forecast discussion, Jul 13, 2:47 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 247 PM EDT Tue Jul 13 2021 .SYNOPSIS... Warm and humid conditions will linger through the week along with daily shower and thunderstorm chances. && .NEAR TERM /THROUGH TONIGHT/... The Upr OH rmns under deep southwest flow resulting fm a Midwest trough and Wrn Atlantic ridge. Shortwaves with that moist, warm flow continue to spawn sct to nmrs showers and storms. The severe threat is marginal for the area with warm mid levels prvdg updraft inhibition; however, effective/deep layer shear has improved fm yesterday although it is marginal at approx 30kt. Sufficient dry mid level air is present to support evaporative cooling and hence some downburst wind. The aforementioned mid level warmth is also supportive of warm rain process, particularly over areas west of I 79 where moisture depth is better, but, flow is also sufficient for movement to offset a flash flood threat outside of any local training that occurs. Isolated showers/thunderstorms may linger the overnight hours, but waning instability and declining upr support will inhibit widespread convective activity. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... The sharpening upper shortwave trough will cross the area on Wednesday, aiding shower and thunderstorm development once convective temps are reached late Weds morning and afternoon. Timing of best upper support will likely keep the most widespread convection across PA and WV, with lesser extent farther west into OH. More widespread rain and cloud cover should ease high temperatures by several degrees Weds afternoon. Rain chances will diminish Weds night and Thurs as weak mid-lvl ridging briefly builds across the region. However, drier conditions will once again boost high temperatures into the upper 80s for much of the area. && .LONG TERM /FRIDAY THROUGH TUESDAY/... The next trough will arrive in the Great Lakes/Ohio Valley region by Friday with a slowly moving cold front eventually crossing on Saturday. Better rain chances should spread across the area Friday morning and afternoon in advance of the front, with rain chances lingering for at least southeast portions of the area into Sunday. Drier weather is expected Monday into Monday night as high pressure begins to build across the region. Even then, temperatures will return to more normal values Sunday and Monday but look to rebound to above normal values beyond Monday. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Sct to nmrs shra and tsra will affect area terminals through the evening. Local fog and stratus can be expected once again in the predawn of Wednesday. More shra/tsra are anticipated on Wednesday morning, but improvement is indicated thereafter as shortwave ridging ensues. .Outlook... Periodic restrictions with showers and storms, mainly during the afternoon and evening hours, will be possible through the week. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jul 13, 1:43 PM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 143 PM EDT Tue Jul 13 2021 OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029- 031-WVZ001>004-012-021-509>514-141745- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence- Butler-Beaver-Allegheny-Washington-Greene-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 143 PM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Isolated severe storms are possible with the threat for damaging wind gusts. Storms may also produce briefly heavy downpours which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ009-015-016-022-023-073>076-141745- Forest-Clarion-Jefferson PA-Armstrong-Indiana-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette- 143 PM EDT Tue Jul 13 2021 ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwest Pennsylvania, southwest Pennsylvania and western Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 13, 11:55 AM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 AM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND DMG LINCOLN PLACE 40.37N 79.92W
07/13/2021 ALLEGHENY PA 911 CALL CENTER
TREES AND WIRES DOWN ALONG BAUSMAN ST IN LINCOLN PLACE.
0435 AM TSTM WND DMG EXPORT 40.42N 79.62W
07/13/2021 WESTMORELAND PA BROADCAST MEDIA
MULTIPLE TREES DOWN
&&
EVENT NUMBER PBZ2101937
EVENT NUMBER PBZ2101938
MPKLocal storm report, Jul 13, 12:21 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1221 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 AM TSTM WND DMG 3 W HOUSTON 40.25N 80.27W
07/13/2021 WASHINGTON PA 911 CALL CENTER
TREES AND POWER LINES REPORTED DOWN IN VICINITY OF
CHARTIERS.
&&
EVENT NUMBER PBZ2101939
FLHLocal storm report, Jul 13, 12:23 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1223 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 AM TSTM WND DMG CECIL 40.33N 80.17W
07/13/2021 WASHINGTON PA 911 CALL CENTER
TREES AND POWER LINES REPORTED IN IN VICINITY OF CECIL.
&&
EVENT NUMBER PBZ2101940
FLHSpecial weather statement, Jul 13, 2:33 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
233 PM EDT Tue Jul 13 2021
OHZ049-050-059-131900-
Jefferson-Harrison-Belmont-
233 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EASTERN HARRISON...SOUTHERN JEFFERSON AND NORTH CENTRAL BELMONT
COUNTIES...
At 233 PM EDT, a strong thunderstorm was located near Cadiz, moving
northeast at 50 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Steubenville... Cadiz...
Wintersville... Hopedale...
Smithfield... Adena...
Dillonvale... Richmond...
Mount Pleasant... New Athens...
New Alexandria... Harrisville...
LAT...LON 4008 8096 4027 8107 4049 8082 4039 8066
4026 8065
TIME...MOT...LOC 1833Z 214DEG 42KT 4029 8093Special weather statement, Jul 13, 3:04 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
304 PM EDT Tue Jul 13 2021
PAZ007-013-131930-
Lawrence-Mercer-
304 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHERN MERCER AND LAWRENCE COUNTIES...
At 304 PM EDT, a strong thunderstorm was located near New Castle,
moving northeast at 45 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
New Castle... Hermitage...
Sharon... Grove City...
Sharpsville... Ellwood City...
Farrell... New Wilmington...
Oakwood... New Castle Northwest...
Mercer... New Beaver...
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 5.
Interstate 79 in Pennsylvania between mile markers 109 and 121.
Interstate 80 in Pennsylvania between mile markers 0 and 22.
Interstate 376 in Pennsylvania between mile markers 4 and 14.
LAT...LON 4118 8006 4085 8027 4090 8052 4125 8052
4130 8023
TIME...MOT...LOC 1904Z 204DEG 39KT 4093 8042The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:00 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 30 min |
| Jul 13, 3:23 AM EDT | Special Weather Statement | PBZ | Washington | 37 min |
| Jul 13, 3:37 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 22 min |
| Jul 13, 3:53 AM EDT | Special Weather Statement | PBZ | Allegheny | 37 min |
| Jul 13, 4:06 AM EDT | Special Weather Statement | PBZ | Westmoreland | 24 min |
| Jul 13, 4:10 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 35 min |
| Jul 13, 4:17 AM EDT | Special Weather Statement | PBZ | Armstrong | 28 min |
| Jul 13, 4:41 AM EDT | Special Weather Statement | PBZ | Indiana | 34 min |
| Jul 13, 5:24 AM EDT | Special Weather Statement | PBZ | Indiana | 36 min |
| Jul 13, 3:04 PM EDT | Special Weather Statement | PBZ | Lawrence | 26 min |
| Jul 13, 3:25 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 35 min |
| Jul 13, 3:36 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Mercer, Venango | 39 min |
| Jul 13, 3:39 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler | 51 min |
| Jul 13, 4:05 PM EDT | Severe Thunderstorm Warning | PBZ | Forest, Mercer, Venango | 40 min |
| Jul 13, 4:11 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 49 min |
| Jul 13, 4:14 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 31 min |
| Jul 13, 4:25 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 50 min |
| Jul 13, 4:41 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 34 min |
| Jul 13, 4:47 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Forest, Jefferson, Venango | 43 min |
| Jul 13, 4:50 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 40 min |
| Jul 13, 5:00 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 45 min |
| Jul 13, 5:08 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Jefferson | 52 min |
| Jul 13, 5:12 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson, Venango | 48 min |
| Jul 13, 5:25 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson, Westmoreland | 50 min |
| Jul 13, 5:47 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 28 min |
| Jul 13, 6:08 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson, Westmoreland | 37 min |
| Jul 13, 6:14 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 31 min |
| Jul 13, 6:43 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 32 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.